What 3 Nurses In Ohio Taught Us About the Opioid Crisis
by Nurse.org Staff Writer
If you haven’t heard yet, there’s an opioid crisis gripping the nation. And it’s making it dangerous for nurses on the job.
Last Thursday, three nurses required medical attention from secondary exposure to opioids at a hospital in Massillon, Ohio. While cleaning the room of an overdose patient at Affinity Hospital, the nurses began to feel sick and eventually passed out. All three had to be treated with Narcan in order to be revived.
Authorities believe the substance was fentanyl, a synthetic opioid 50 - 100 times more powerful than heroin. And this is just one in an increasing number of disturbing first-responder stories surrounding the drug.
A police officer, also from Ohio, absentmindedly brushed some white powder off his back after finishing a search of a suspected drug dealer’s vehicle. An hour later, he passed out. It took four doses of Narcan to revive him. Though some accounts indicate the delivery was transdermal, it’s more likely that he unwittingly inhaled the powder when he was brushing it off his back.
Understanding Secondary Opioid Exposure
Nurses, healthcare workers, and law enforcement are particularly susceptible to this danger because of their hands-on care and the likelihood of a low tolerance for opioids. Dr. Christopher Welsh, an associate professor who specializes in substance abuse issues explains, “It can do it faster in a smaller amount. If it is someone who has never had an opioid in their body, very little can be fatal.”
What’s even more disturbing is that opioids are constantly being synthesized to become stronger in smaller doses. One such drug is an animal tranquilizer known as Carfentanil, which is 100 times more powerful than Fentanyl, and was recently found in drugs seized in Massachusetts last June.
Know the Symptoms of Secondary Exposure
The signs and symptoms of an opioid overdose or exposure will depend on the purity, amount, and route of administration. The onset of symptoms can range from immediate to being delayed by minutes, hours or days.
Signs & Symptoms of an opioid overdose/exposure may include:
Altered Level of Consciousness:
- Excessive drowsiness
- Difficulty thinking, speaking or walking
- Nonresponsive to pain or someone’s voice
- Pinpoint pupils
- Trouble breathing – may sound like snoring
- Slow shallow breathing
- Blue lips & fingernails
- Respiratory arrest
Altered Vital Signs:
- Slowed heart rate
- Low blood pressure
- Cold, clammy skin
While there may be little that nurses can do to stem the tide of opioid addiction, we can at least safeguard ourselves and our coworkers from becoming casualties in this growing battle.
Educating ourselves about this epidemic is more important than ever. For further information on secondary exposure safety, see fentanylsafety.com.
Nurse.org's Popular Articles and Resources
Best Gifts for Nurses
Tis the season! Check out our list of the top gifts for nurses.
15 Highest Paying Nursing Jobs in 2021
You know all nursing jobs aren’t created (or paid!) equally, but do you know which nurses are making the most money in 2020?
2021's Best Nursing Schools
We've looked at programs nationwide and determined these are our top schools
Start your Career Quiz
Ready to take your career to the next level? Find out what your next step could be.